Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 12, NWS Grand Forks, ND

June 20, 2013Cass County, Traill County, North Dakota; Clay County, Norman County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2013, 6:29 PM CDT for Cass County, Traill County, North Dakota; Clay County, Norman County, Polk County, Minnesota. It was in force for 46 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2013, 6:29 PM CDT (23:29 UTC)
Expired
Jun 20, 2013, 7:15 PM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, MN, Norman County, MN, Polk County, MN, Cass County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 50 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 6:40 PM CDTHAIL 13 Nnw Grandin, NDDIME TO QUARTER SIZED HAIL COVERED THE SIDES OF INTERSTATE 29 NORTH OF GRANDIN.
Jun 20, 6:55 PM CDTHAIL 15 E Grandin, NDDIME TO QUARTER SIZED HAIL.
Jun 20, 7:10 PM CDTHAIL 2.5Hendrum, MNMANY REPORTS OF HAIL FROM GOLF BALL TO HEN SIZE TO TENNIS BALL SIZE IN THE HENDRUM AREA 710-713 PM.
Jun 20, 7:13 PM CDTHAIL 2.5Hendrum, MNMANY REPORTS OF HAIL FROM GOLF BALL TO HEN SIZE TO TENNIS BALL SIZE IN THE HENDRUM AREA 710-713 PM.
Jun 20, 7:14 PM CDTHAIL 1Halstad, MN
Jun 20, 7:16 PM CDTHAIL 1Halstad, MN
Jun 20, 7:22 PM CDTHAIL 18 Nw Ada, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:26 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.5 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2013-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2013-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

192 
WUUS53 KFGF 202329
SVRFGF
MNC027-107-119-NDC017-097-210015-
/O.NEW.KFGF.SV.W.0012.130620T2329Z-130621T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
629 PM CDT THU JUN 20 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
  WESTERN NORMAN COUNTY IN NORTHWEST MINNESOTA...
  SOUTHWESTERN POLK COUNTY IN NORTHWEST MINNESOTA...
  NORTHEASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
  EASTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 715 PM CDT

* AT 625 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HILLSBORO...
  AND MOVING EAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KELSO AROUND 635 PM CDT.
  GRANDIN AROUND 640 PM CDT.
  CALEDONIA AND GARDNER AROUND 650 PM CDT.
  ARGUSVILLE AROUND 655 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE SHELLY...HALSTAD...HENDRUM AND
HADLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4748 9638 4688 9647 4714 9732 4757 9718
TIME...MOT...LOC 2329Z 276DEG 17KT 4734 9707

HAIL...1.00IN
WIND...60MPH

$$
SPEICHER
1 follow-up statement
874 
WWUS53 KFGF 210001
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
701 PM CDT THU JUN 20 2013

MNC027-107-119-NDC017-097-210015-
/O.CON.KFGF.SV.W.0012.000000T0000Z-130621T0015Z/
NORMAN MN-CASS ND-TRAILL ND-CLAY MN-POLK MN-
701 PM CDT THU JUN 20 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
SOUTHWESTERN POLK...NORTHWESTERN CLAY AND WESTERN NORMAN COUNTIES IN
NORTHWEST MINNESOTA...AND SOUTHEASTERN TRAILL AND NORTHEASTERN CASS
COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 715 PM CDT...

AT 658 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE
STORM WAS LOCATED 4 MILES SOUTHWEST OF HALSTAD...OR 30 MILES NORTH OF
FARGO...MOVING TO THE EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HENDRUM AROUND 710 PM CDT.
  ADA...PERLEY AND LOCKHART AROUND 715 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE HADLER...GEORGETOWN...FELTON...BORUP AND AVERILL.

LAT...LON 4718 9716 4754 9701 4748 9638 4688 9647
TIME...MOT...LOC 0001Z 289DEG 19KT 4731 9688
WIND...HAIL 60MPH 1.00IN

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:59 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 20, 3:59 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
359 PM CDT THU JUN 20 2013

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 359 AM CDT FRI JUN 21 2013

UPPER LEVEL LOW PRESSURE TROUGH OVER THE PACIFIC NORTHWEST FORECAST
WILL EJECT A SHORT WAVE ACROSS ND/SOUTHERN MAN LATE SUN NIGHT WHILE
ORIGINAL LOW REMAINS OVER ALTA. UPPER AIR BECOMES MORE PROGRESSIVE
THEREAFTER AS SHORT WAVES MOVE IN FROM THE WEST COAST. WATER VAPOR
LOOP INDICATED A SHORT WAVE/JET STREAK OVER WESTERN MN.

MODELS PLACE MOST UNSTABLE AIR FOR TOMORROW NIGHT OVER THE SOUTHERN
RED RIVER VALLEY. ANOTHER SHORT WAVE FORECAST TO MOVE THROUGH FRI
NIGHT. WILL PREFER THE ECMWF. MODEL CROSS SECTION INDICATES
DIFFERENTIAL THETA-E ADVECTION WILL BE POSSIBLE FOR FRI NIGHT AND SO
WILL THE THREAT FOR WIND.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 359 AM CDT FRI JUN 21 2013

SATURDAY NIGHT THROUGH SUNDAY NIGHT

ANOTHER SHORT FORECAST FOR SAT NIGHT AND PRECIPITATION WOULD BE MOST
LIKELY ACROSS THE SOUTHERN RED RIVER VALLEY.

WITH PRECIPITATION EXPECTED FOR THE NEXT COUPLE NIGHT MAINLY OVER
THE SOUTHEAST HALF OR TWO THIRDS OF THE AREA...HAVE EXPANDED THE
FLASH FLOOD WATCH FOR EASTERN ZONES.

MONDAY-THURSDAY...MODELS IN AGREEMENT THAT THE PERIOD WILL BEGIN
WITH SOUTHWEST FLOW ALOFT AND TRANSITION TO NORTHWEST FLOW ALOFT AS
AN UPPER RIDGE BUILDS ACROSS THE WESTERN CONUS. TIMING OF SHORTWAVES
WITHIN THIS FLOW HARD TO DETERMINE...AND MODELS EACH HAVE THEIR OWN
IDEA. MONDAY SHOULD BE DRY...WITH INCREASING THUNDER CHANCES FOR THE
REMAINDER OF THE WEEK. TEMPERATURES NEAR NORMAL VALUES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1133 PM CDT THU JUN 20 2013

AMOUNT OF CLEARING LATE TONIGHT WILL LIKELY DETERMINE THE EXTENT
OF ANY FOG FORMATION BY EARLY MORNING. BACK EDGE OF THE HIGH
CLOUDS ARE NOT MOVING EAST VERY FAST SO DO NOT THINK FOG WILL BE A
PROBLEM UNLESS IT DOES CLEAR OUT BY MORNING. SHOULD BE A BREAK
IN THE PCPN FRI MORNING WITH MORE POSSIBLE BY AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

MN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MNZ001>009-013>017-
     022>024-027>032-040.

&&

SHORT TERM...HOPPES
LONG TERM...HOPPES/TG
AVIATION...GODON
Hazardous weather outlook, Jun 20, 5:00 AM CDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
500 AM CDT THU JUN 20 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
500 AM CDT THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST NORTH DAKOTA
AND WEST CENTRAL MINNESOTA WILL DISSIPATE BY MID-MORNING. SOME
LOCATIONS WILL RECEIVE HEAVY RAINFALL.

THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON. A LARGE COMPLEX IS
EXPECTED TO MOVE THROUGH EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA LATER THIS AFTERNOON AND OVERNIGHT. SOME OF THESE
STORMS ARE EXPECTED TO BE SEVERE. LARGE HAIL...DAMAGING WIND
GUSTS...AND A COUPLE TORNADOES ARE ANTICIPATED. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER FRIDAY
AFTERNOON AND OVERNIGHT...AND AGAIN LATER SATURDAY AFTERNOON AND
OVERNIGHT ACROSS THE REGION. IN ADDITION...HEAVY RAINFALL IS
POSSIBLE AND MAY CAUSE FLOODING ISSUES DEPENDING ON WHERE THE
HEAVIEST AMOUNTS OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.

TG

In the hours before

Local storm report, Jun 20, 4:33 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
433 PM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             6 WSW COOPERSTOWN       47.41N 98.24W
06/20/2013  E1.00 INCH       GRIGGS             ND   PUBLIC

            HAIL AND VERY HEAVY RAIN. HAIL LASTED FOR ABOUT 5 MINUTES
            THEN RAIN CONTINUED.

&&

GGUST
Local storm report, Jun 20, 4:38 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
438 PM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     COOPERSTOWN             47.44N 98.12W
06/20/2013  M58 MPH          GRIGGS             ND   AWOS

            50 KT GUST REPORTED AT COOPERSTOWN AWOS KS32.

&&

DRIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:45 PM CDTSpecial Weather StatementFGFBenson60 min
Jun 19, 11:16 PM CDTSevere Thunderstorm WarningFGFSargent44 min
Jun 19, 11:31 PM CDTSpecial Weather StatementFGFSargent59 min
Jun 20, 12:23 AM CDTSpecial Weather StatementFGFRansom37 min
Jun 20, 12:31 AM CDTSevere Thunderstorm WarningFGFRichland, Sargent44 min
Jun 20, 2:48 AM CDTAreal Flood AdvisoryFGFRansom, Richland, Sargent33 hr
Jun 20, 3:58 AM CDTSpecial Weather StatementFGFSargent32 min
Jun 20, 4:15 AM CDTFlash Flood WarningFGFRansom, Richland, Sargent8 hr
Jun 20, 10:41 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner49 min
Jun 20, 11:16 AM CDTSpecial Weather StatementFGFNelson44 min
Jun 20, 11:44 AM CDTAreal Flood AdvisoryFGFRansom, Richland, Sargent24 hr
Jun 20, 12:28 PM CDTSpecial Weather StatementFGFNelson62 min
Jun 20, 1:18 PM CDTFlash Flood WatchFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more39 hr
Jun 20, 3:51 PM CDTSevere Thunderstorm WarningFGFGriggs39 min
Jun 20, 5:16 PM CDTSevere Thunderstorm WarningFGFCass, Steele, Traill44 min
Jun 20, 5:54 PM CDTSevere Thunderstorm WarningFGFBarnes51 min
Jun 20, 5:58 PM CDTTornado WarningFGFBarnes47 min
Jun 20, 6:05 PM CDTSevere Thunderstorm WarningFGFCass, Traill40 min
Jun 20, 6:42 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2013Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.